MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC OPAL TRIAL SPACER 8MM HEIGHT WITH T-HANDLE; TEMPLATE

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC OPAL TRIAL SPACER 8MM HEIGHT WITH T-HANDLE; TEMPLATE
Model Number 03.803.008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient gender and weight not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a posterior spinal fusion procedure on (b)(6) 2018, the opal trial spacer with t-handle came apart when it was pulled out of the case.Another opal trial spacer with t-handle was readily available and was used to complete the procedure successfully with no delay.Patient status reported as stable.This report is for one (1) opal trial spacer 8mm height with t-handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: part number: 03.803.008; synthes lot number: 5805786; supplier lot number: 70247; release to warehouse date: 11-jun-2008; expiration date: n/a; supplier: nemcomed.No nonconformance records (ncrs) were generated during production.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Part number: 03.803.008; synthes lot number: 5804149; supplier lot number: n/a; release to warehouse date: 11-jun-2008; expiration date: n/a; supplier: nemcomed.An ncr was generated during production for 1 of 22 parts because 6.02 pin goes in hole near end of handle.All part were accepted as this was an inspection error.Further action taken was trending.Relevance to complaint condition cannot be determined until the product is returned for investigation.Review of the device history record showed that there are potential issues during the manufacture of the product that would contribute to this complaint condition.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Review of the device history record showed that there were no issues for lot: 5805786 during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Investigation summary: complaint condition: it was reported that the opal trial spacer with t-handle came apart when it was pulled out of its case.Investigation flow: broken.Visual inspection: the complaint device was received at us customer quality (cq) in two pieces, the shaft and the handle.Significant scratches and surface wear was observed on the body of the device.The dowel pin that mates the handle and the shaft was observed to have failed in double shear, appearing to break into three separate pieces.One piece of the dowel pin remained in the shaft, one piece remained in one side of the handle (see attached photos) and the third piece was not returned, leaving an empty dowel pin hole in the handle.Deformation was observed on the interior surface of the empty dowel pin hole.The received condition agrees with the complaint condition; thus, the complaint is confirmed.Document/specification review: the relevant documents were reviewed as part of this investigation.The design changes are related to the addition of new sizes and their associated part numbers and changes in the tolerances of three dimensions on the handle.The addition of new part sizes is not relevant to the complaint condition as the added parts are a different part number than the complaint part.The change in the tolerances on the handle is not relevant to the complaint condition because the maximum material condition of the part was not changed, so functionality was not changed.The tolerance stacks were evaluated to ensure that functionality was unaltered during least material conditions.Additionally, the dimensions on which the tolerance was changed are not in the region where the handle mates to the shaft.Per inspection sheet, the diameter of the dowel pin is 2 mm +0.008/+0.002 mm.Under least material conditions (dowel pin diameter is 2.002 mm and hole diameter is 2.00 mm, there is 0.002 mm of interference, providing evidence that the dowel pin can hold the assembly together under the worst-case material condition.Under maximum material conditions (dowel pin diameter is 2.008 mm and hole diameter is 1.98 mm (using same drawings and drawing revisions), the interference jumps to 0.028 mm.An ncr was generated upon incoming inspection due to a 6.02 mm gage pin fitting in the small hole near the end of the handle of one of the devices.This ncr is not relevant to the complaint condition because the acceptable dimensions of the hole are 5.98 mm ¿ 6.02 mm.Thus, a hole in which a 6.02 mm gauge pin can fit is still within the design specification.The root cause of the ncr was an inspection error.Dimensional inspection: the dimensions relevant to the complaint condition are the diameter of the dowel pin hole and the diameter of the dowel pin.The diameter of the dowel pin was unable to be measured, as two of the sheared-off portions of the dowel pin remained in the shaft and in the one side of the handle.The third sheared-off portion was not returned.Only one of the dowel pin hole diameters in the handle was able to be measured.Per design drawing, the dimension of this hole is ø 1.98 mm +0.02/-0 mm.When measured with a gage pin (gp32, calibrated 4/25/2018, calibration due 10/31/2018), the diameter of the dowel pin hole was found to be 1.93 mm.This is outside the design specification.Deformation was observed on the interior surface of the dowel pin hole where the shaft mates, so it is possible that this deformation caused the out-of-specification measurement.Material/hardness review: the material was reviewed for both synthes lots associated with the supplier lot number etched on the device.The hardness value for both lots was found to be within specification with no non-conformities noted.Conclusion: a visual inspection, document/specification review, dimensional inspection and material/hardness review were conducted as part of this investigation.The dowel pin that mates the shaft to the handle appeared to be broken, causing the shaft and handle to disassemble.Thus, the complaint condition is confirmed.While a definitive root cause could not be established, it is possible that cumulative wear from over ten years of use contributed to the complaint condition.No product design or manufacturing issues were identified.Based upon these findings, no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional information provided.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL TRIAL SPACER 8MM HEIGHT WITH T-HANDLE
Common Device Name
TEMPLATE
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7815160
Report Number2939274-2018-53478
Device Sequence Number13873781
Product Code HWT
UDI-Device Identifier10705034722474
UDI-Public(01)10705034722474
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.803.008
Device Catalogue Number03.803.008
Device Lot Number5805786
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2018
Initial Date Received by Manufacturer 08/07/2018
Supplement Date Received by Manufacturer08/28/2018
10/02/2018
Initial Report FDA Received Date08/24/2018
Supplement Report FDA Received Date09/25/2018
10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR